Hail, Jefferson
- When
- June 18, 11:05 AM MST
- Where
- Jefferson County, 1.48 mi SSE of Jefferson Co Arpt
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 39.880, -105.110
The storms that moved across northern Washington County caused severe agricultural damage. Wheat fields were significantly damaged and the young corn was stripped of all its leaves.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
The storms that moved across northern Washington County caused severe agricultural damage. Wheat fields were significantly damaged and the young corn was stripped of all its leaves. Although no roads were completely washed out, there were multiple places where water ran across the roads and washed away the gravel and damaged the shoulders. One house at State Highway 61 and county road 57 had at least one broken window from the hail. Most of the water and damage from these storms was between state highways 61 and 63, and between county roads 60 and 55.
In Weld County, several communities received hail damage and flooding due to severe thunderstorms: Frederick, Firestone, Hudson, Keenesburg and Prospect Valley. Lightning struck an injection well northeast of Hudson, sparking a fire. First responders worked this incident for several hours. Weld County had several road closures due to flash flooding including Hudson, Keenesburg, Roggen and Prospect Valley. Some of the road closures included: county road 46 from between county roads 45 to 47, county road 63 from county roads 16 to 16.5. Trained spotters measured storm total rainfall from 2.93 inches to 5.53 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 18, 9:17 AM MST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1017 AM MDT Mon Jun 18 2018 .UPDATE... Issued at 1016 AM MDT Mon Jun 18 2018 This morning began with low stratus and areas of drizzle which could stick around until noon or later in some areas keeping temperatures cool to start the day. Looking at model soundings of the Denver metro and nearby plains, temperatures should heat up to about 80 degrees by mid afternoon allowing for CAPE values to increase above 1500-1700 J/kg. This would coincide with the HRRR models which appear to be starting convection near the Denver area between 2 and 3 PM in current runs. There will be a chance of large hail and strong winds associated with any severe storm. With a convergence line due to the Denver Cyclone providing lift and shear present, a tornado or two cannot be ruled out. The location of where storms will fire differs between the HRRR and ESRL HRRR starting storms south of Denver and north of Denver respectively. Will be keeping an eye on model trends through the morning. && .SHORT TERM...(Today and tonight) Issued at 400 AM MDT Mon Jun 18 2018 Water vapor imagery showing tail end of upper trof moving northward across north central colorado with drying aloft moving into much of western and central Colorado. Radar imagery still showing light rain showers shifting north of Denver and focused closer to our border areas with Wyoming and Nebraska. Much of these showers should mainly be north of the border by sun up. Still expect a fair amount of low clouds and some fog covering much of northeast Colorado with continued light north to northeast upslope flow. Main focus for today will be the severe potential across urban corridor and northeast plains this afternoon and evening. Shallow moisture and inversions expected to dissipate by this afternoon while low level flow shifts southeast and increases. This is expected to develop a developing Denver cyclone which could act as a focus mechanism for storm initiating this afternoon. High resolution models continue to focus convection around Denver and locations north and east. Forecast CAPE values of 1200-1800j/kg and drying aloft could spell a few severe storms with large hail. Could also see a few weak tornadoes along the convergence boundary. SPC already has this area for a marginal threat of severe and looks reasonable. Could see lingering showers/storms well into the evening and overnight as upper low shifts into the Northern Rockies and increasing synoptic scale ascent as noted on QG fields. Developing surface low pressure over southeast Colorado and influx of moisture from storms likely to redevelop stratus and keep low level moisture plentiful through tonight. West of the continental divide will see much drier air and little if any chances for storms in next 24 hours. .LONG TERM...(Tuesday through Sunday) Issued at 400 AM MDT Mon Jun 18 2018 The large upper trough and its unusually cool airmass hanging out over the northwest U.S. the past few days will make slow eastward progress across the northern and central Rocky Mtn region during the next few days. This will keep temperatures below average in areas east of the mtns, and near average on the west slope. A shortwave disturbance rounding the bottom of this trough is progged to swing acrs the CWA late on Tuesday. At the same time, models show a sfc trough aligned north-south on the plains from about Ft. Morgan to Karvel in lincoln County. East of this trough east-southeasterly winds and sfc dewpts in the mid 50s to lower 60s prevail. West of this boundary, slightly drier west-southwesterly winds. Along the southern end of this boundary or convergence zone acrs Elbert, Lincoln and srn Washington Counties, models indicate CAPES in the 1000-2500 j/kg range by the afternoon. Although, the GFS indicates its higher CAPES closer to the Kansas border acrs Logan, Sedgwick, Phillips and earn Washington Counties. Also indicated on model soundings is the fair amount of CIN around, which may not entirely erode even during max heating. SPC has essentially all of northeast Colorado in marginal risk for severe weather Tuesday. Should an updraft manage to punch through the stg bndry layer cap, it could produce a storm cell capable of large hail, strong gusty winds and perhaps a brief tornado. In addition, some storms could also produce locally heavy rainfall. Don't believe heavy rainfall will be widespread, so no flash flood watch at this time. But, storm precip totals from 1 to 2.5 inches will be possible, which could result in localized flooding of low-lying areas such as along drainages and dry washes. It's also possible that one or two storms will be capable of brief heavy rain and small hail over and along the Front Range with a few hours of upslope flow late in the day. A slightly drier sub-cloud environment here would favor stronger outflow winds. On Wednesday, models show the upper trough passing by the forecast area with the 500 mb low gaining strength over central Nebraska. This places the CWA under a slightly drier northwest flow aloft. The passage of a cold front Tuesday night also shifts sfc winds on the plains to a slightly drier northerly direction. However, by afternoon, could see winds turn easterly which would moisten the boundary layer and thereby support scattered t-storm development over and along the Front Range and Palmer Divide. The potential for severe storms appears lower on Wednesday due in part to lower daytime temps. Thursday and Friday should be drier and warmer with a strong upper ridge building over Utah and western Colorado. This ridge shifts more over Colorado on Friday sending daytime temps up another 4-8 deg F. Lower humidities and strong warming aloft should significantly reduce the chance for t-storms. By Saturday, medium range models show this ridge moving out of the picture and being replaced by a shortwave trough which they show quickly dropping in from the Pacific Northwest. However, may not see much of an impact on this quick moving feature other than a few deg drop in temps and slight uptick in afternoon t-storm coverage. By Sunday, the picture is not as clear as the GFS shows this wave hanging around for one more day. The Canadian model does the same, but keeps the cooler air and moisture up over Wyoming. Whereas, the ECMWF shows this shortwave trough well east of the state by then and a return to a drier and warmer northwest flow aloft. For now, will trend towards drier and warmer conditions for Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1016 AM MDT Mon Jun 18 2018 Models are indicating that the stratus may not clear until 18-20z. VFR ceilings are expected except near the foothills where upslope winds are holding the clouds in. High resolution models are still showing thunderstorms moving into Denver this afternoon after 20z. Confidence is increasing with the potential of some storms hitting severe criteria possibly producing large hail, damaging winds, and a potential brief tornado. Tonight there are indications of status reforming over the plains which could lower ceilings at the terminals to MVFR or IFR conditions. through early to mid-morning. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Sullivan SHORT TERM...Entrekin LONG TERM...Baker AVIATION...Sullivan
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1024 AM MDT Mon Jun 18 2018 COZ030>051-191630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1024 AM MDT Mon Jun 18 2018 ...Strong storms possible over Denver Metro Area and areas north and east this afternoon... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Low clouds and patchy fog and drizzle will continue to diminish late this morning across the area. Attention switches to this afternoon when the clouds will burn off, sufficient heating and moisture will combine with a developing Denver Cyclone. Scattered thunderstorms will develop near the convergence zone south of this cyclone as well as over the Front Range foothills. As of now, this looks to occur by 2 pm before spreading northeast across the rest of the plains. A few storms may become severe with large hail up to 2 inches in diameter along with damaging winds and heavy rain. The convergence zone and shear above this will also allow for a chance of an isolated tornado or two. The best chance for severe storms will stretch along and north of a line from south Denver to Akron. Over the far northeast plains, the airmass will be more stable with lesser chances of a severe storm, however the synoptic situation and convective activity pushing east may allow the storms to last through the evening. Expect another push of low clouds and patchy fog towards Tuesday morning over the plains. Further west of the Continental Divide, the airmass will be warm and dry with no thunderstorms expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered showers and thunderstorms are expected on Tuesday, with some late day storms on the plains capable of large hail, strong winds and locally heavy rainfall. The heavy rainfall may produce flooding in low lying areas such as along drainages and dry washes. Storm chances will decrease on Wednesday, then dry and warmer Thursday and Friday. Storms may return for the weekend with the passage of a weak upper level weather disturbance. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today, after 1pm.
The Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 18:04 UTC.
58 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Large hail broke several windows.
An intense thunderstorm wind gusts broke a large branch, 6 inches in diameter, off a tree. |The branch crash onto nearby vehicles and broke the windows.
Heavy rain totaling 1.5 inches was also observed.
Hail, two inches in depth, covered the roadways.
Several roads were damaged. The frontage road at Interstate 76 and Weld County Road 53 which was inundated by floodwaters and completely washed. County roads 16 and 63, and county road 49 and State Highway 52 were partially flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752277, 752278, 752279, 752280, 752281, 752282, 752283, 752284, 752285, 752286, 752288, 752289, 752290, 752291, 752292, 752293, 752294, 752296, 752297, 752298, 752299, 752300, 752302, 752303, 752304, 752305, 752306, 752307, 752308, 752309, 752310, 752311, 752313, 752314, 752316, 752317, 752318, 752319, 752320, 752321, and more.